In order to bring you the best possible user experience, this site uses Javascript. If you are seeing this message, it is likely that the Javascript option in your browser is disabled. For optimal viewing of this site, please ensure that Javascript is enabled for your browser.
Did you know that your browser is out of date? To get the best experience using our website we recommend that you upgrade to a newer version. Learn more.

We use cookies to optimise the design of this website and make continuous improvement. By continuing your visit, you consent to the use of cookies. Learn more

Be careful before stopping aspirin

An article from the e-journal of the ESC Council for Cardiology Practice

Antiplatelet therapy is one of the mainstays of prevention and treatment of coronary heart disease. Nowadays, millions of patients at risk of atherothrombotic events are taking daily low doses of aspirin. However, when intercurrent surgery is planned, aspirin is often stopped. This may carry some risk. Aspirin in daily low doses is an effective therapy to prevent atherothrombotic events. The benefit of such therapy is well established in secondary prevention as well as in the primary prevention of myocardial infarction, stroke and vascular death in patients at high risk of atherothrombosis.  However, over the long run, many individuals need to undergo surgical (or sometimes simply dental) procedures which carry a risk of bleeding. Under those circumstances, aspirin is often discontinued for a few days prior to surgery and restarted when the bleeding risk is considered to have subsided.

Acute Coronary Syndromes (ACS)

Clinical and experimental data suggest some risk in stopping aspirin in patients with coronary artery disease

There is, however, a host of data to suggest that this is not without risk.

First there is experimental evidence of a “rebound” in platelet activation and aggregation in patients with atherosclerosis in whom aspirin is discontinued (1).
In addition, there have been a series of anecdotal reports which have described that among patients hospitalised for acute coronary syndromes, a disproportionate number had discontinued aspirin in the days prior to the event. (2).
Similar occurrences have been reported in the neurologic litterature regarding the risk of stroke after discontinuation of aspirin (3) and surgeons have also reported similar issues (4).

Finally, more recently, two registries of acute coronary syndromes specifically studied the impact of discontinuation of aspirin (5,6). In the PARIS registry, the analysis of 1358 patients hospitalised in a French hospital for suspected acute coronary syndrome (5), Collet et al. found that a substantial fraction (5.4%) had recently discontinued oral antiplatelet therapy (11.9±0.8 days prior to admission). In addition, they also found that the short term prognosis of these patients was particularly poor with a higher short term risk of death or myocardial infarction (21.9 vs 12.4%, p=0.04) and bleeding (13.7% vs 5.9%, p=0.03) than prior non-users of oral antiplatelet agents. In a similar study performed in Nice, Ferrari and colleagues (6) found that, out of 1236 consecutive patients hospitalised for ACS, 4% (51 patients) had had a withdrawal of aspirin within the preceding month. Interestingly, 10 of these 51 patients experienced subacute thrombosis of an uncoated coronary stent, implanted on average 15.5 ± 6.5 months previously. In addition, these patients with recent aspirin withdrawal represented 13.3% of the recurrent coronary events.
Taken together, these data suggest - although they do not prove- that there may be some specific cardiovascular risk associated with abrupt discontinuation of aspirin, beyond simple “protection withdrawal”.

It is likely that the risk is similar with other oral antiplatelet agents with a long duration of action, such as the thienopyridines. This is particularly disturbing because the reason leading to discontinuation is often surgery, which precisely incurs a period of increased risk of cardiovascular events.

What can we do ?

Yet, we do not know what to do about these observations, as there is no evidence available to form a basis for rational decisions.

Should we insist on continuing antiplatelet therapy throughout the surgical period, incurring a greater risk of bleeding but avoiding potentially life-threatening cardiovascular events ? Should we discontinue antiplatelet therapy several days prior to surgery and switch to some short-acting antithrombotic therapy until the day of surgery ?
Should we simply withhold aspirin and not replace it ?

There is no solid evidence as to what to do. Guidelines have been issued by a consensus of French experts (7), recommending switching aspirin to short-acting nonsteroidal agents with antiplatelet efficacy (such as flurbiprofen), which may be stopped on the eve of surgery.
An alternative recommendation is to consider full dose enoxaparin as a substitution for aspirin, until the day of surgery. Yet, the authors of this consensus themselves acknowledge that this is based on opinion, given the total absence of evidence (7).

To attempt to fill this gap, a multicenter randomised study is starting in France: the STRATAGEM trial. In this trial, patients on oral antiplatelet therapy undergoing elective “mild to moderate risk” noncardiac surgery will all discontinue oral antiplatelet agents 10 days prior to the scheduled surgery and then be randomly assigned  to either 75 mg of aspirin or matching placebo until the day of surgery.
The primary endpoint of the trial will be a composite of cardiovascular thrombotic endpoints (death, myocardial infarction, stroke, limb ischemia) and severe bleeding.
This trial should help guide clinicians caring for patients in whom elective surgery is planned regarding aspirin.
In the interim, however, it is probably wise to consider that stopping aspirin is not a “benign” process and may carry some risk.

The content of this article reflects the personal opinion of the author/s and is not necessarily the official position of the European Society of Cardiology.


1. Fatah K, Beving H, Albage A, Ivert T, Blombäck M. Acetylsalicylic acid may protect the patient by increasing fibrin gel porosity. Is withdrawing of treatment harmful to the patient ? Eur Heart J 1996;17:1362-6.

2. Collet JP, Himbert D, Steg PG. Myocardial infarction after aspirin cessation in  withdrawal. International J Cardiol 2000 ;76 :257-8.

3. Bachman DS. Discontinuing chronic aspirin therapy: another risk factor for stroke ? Ann Neurol 2002;51:137-8

4. Mitchell SM, Sethia KK. Hazards of aspirin withdrawal before transurethral prostatectomy. BJU International 1999;84.530.

5. Collet JP, Montalescot G, Blanchet B,  et al. Impact of prior use or recent withdrawal of oral antiplatelet agents on acute coronary syndromes. Circulation 2004;110:2361-7.

6. Ferrari E, Benhamou M, Cerboni P Baudouy M. Coronary syndromes following aspirin withdrawal. A special risk for late stent thrombosis. J Am Coll Cardiol 2005 (in press)

7. Samama CM, Bastien O, Forestier F, et al. Antiplatelet agents in the perioperative period: expert recommendations of the french society of anesthesiology and intensive care (SFAR) 2001. online at


The content of this article reflects the personal opinion of the author/s and is not necessarily the official position of the European Society of Cardiology.